Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 60, NWS Austin/San Antonio, TX

May 9, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2009, 11:44 PM CDT for Val Verde County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2009, 11:44 PM CDT (04:44 UTC)
Expired
May 10, 2009, 12:15 AM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 161 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3121 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 100444
SVREWX
TXC465-100515-
/O.NEW.KEWX.SV.W.0060.090510T0444Z-090510T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 1215 AM CDT.

* AT 1143 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 
  PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  PANDALE...OR 24 MILES NORTH OF LANGTRY...AND MOVING NORTH AT 15
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HACKBERRY CROSSING.

LAT...LON 3029 10166 3030 10142 3029 10141 3007 10144
      3008 10165
TIME...MOT...LOC 0444Z 182DEG 15KT 3017 10154

$$
2 follow-up statements
000 
WWUS54 KEWX 100451
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 PM CDT SAT MAY 9 2009

TXC465-100515-
/O.CON.KEWX.SV.W.0060.000000T0000Z-090510T0515Z/
VAL VERDE TX-
1151 PM CDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN VAL VERDE COUNTY...

AT 1151 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR PANDALE...OR 25 MILES WEST OF JUNO...MOVING NORTH AT 15
MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE HACKBERRY CROSSING.

LAT...LON 3013 10143 3014 10164 3029 10166 3030 10142
      3029 10141
TIME...MOT...LOC 0452Z 182DEG 15KT 3020 10154

$$
000 
WWUS54 KEWX 100509
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 AM CDT SUN MAY 10 2009

TXC465-100517-
/O.EXP.KEWX.SV.W.0060.000000T0000Z-090510T0515Z/
VAL VERDE TX-
1209 AM CDT SUN MAY 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VAL VERDE COUNTY WILL
EXPIRE AT 1215 AM CDT...

THE WEAKENED STORM IS NORTHWEST OF PANDALE ALONG THE VAL VERDE..CROCKETT 
COUNTY LINE AND MOVING OUT OF VAL VERDE COUNTY. THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3013 10143 3014 10164 3029 10166 3030 10142
      3029 10141
TIME...MOT...LOC 0507Z 182DEG 15KT 3026 10154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:28 PM CDT, 16 minutes earlier.

Area forecast discussion, May 9, 11:28 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT SAT MAY 9 2009

.DISCUSSION...
SEE AVIATION DISCUSSION FOR 06Z TAFS.

&&

.AVIATION...
CONVECTIVE COMPLEX HAS MOVED INTO VAL VERDE COUNTY WITH THE SOUTHERN
END JUST WEST OF KDRT. THIS COMPLEX OF TSTMS WAS WEAKENING AS MOVES
NORTHEAST. WILL INCLUDE A VCTS AT KDRT TILL 07Z...OTHERWISE VFR
CIGS DUE TO THE CIRRUS SHIELD WILL PREVAIL THRU 08Z. MVFR CIGS
WILL DEVELOP AFTER 08Z AT THE I-35 TERMINALS AND WILL SPREAD TO KDRT
BY 12Z. CIGS WILL IMPROVE TO VFR AFTER 16Z. SFC WINDS WILL REMAIN
SOUTH TO SOUTHEAST AT KSAT AND KSSF. WINDS WILL SHIFT TO THE EAST
AND NORTHEAST TONIGHT AT KDRT AND KAUS AS THE WEAK FRONTAL BOUNDARY
SAGS SOUTHWARD. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KTS WILL PREVAIL
SUNDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 941 PM CDT SAT MAY 9 2009/

DISCUSSION...
CONTINUED FORECASTS PER TRENDS FROM 21Z TO 02Z AND SOME OF THE
INPUT FROM 18Z SOLUTIONS...00Z RAOB INFO AND INPUT FROM RUC
AND SOME INPUT FROM AVBL 00Z SOLUTIONS. AREA OF SHOWERS AND
THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS
WILL CONTINUE TO DRIFT NORTHWARD. THIS ACTIVITY WILL BRING
A CHANCE OF SHOWERS TO THE WEST PART OF THE CWA OVER VAL VERDE
AND MAVERICK COUNTIES FOR THE NEXT FEW HOURS. SHOWED LIMITED
POPS FURTHER EAST...BLENDING TO LITTLE OR NO RAIN EAST OF A
LEAKEY TO CARRIZO SPRINGS LINE. 00Z RAOB INFO SHOWED STABLE
700 TO 250 HPA ENVIRONMENT...EXCEPT OVER THE WEST PART OF THE
AREA NEAR THE RIO GRANDE...WHERE WEAKNESS IN HEIGHT FIELD
ALOFT AND SFC COOL FRONT MAKE FOR A CHANCE OF RAIN.
FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER
SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO
MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM
PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT
INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK
THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING
IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY
PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER
SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM
SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK.

PREV DISCUSSION... /ISSUED 739 PM CDT SAT MAY 9 2009/

DISCUSSION...
ADJUSTED FORECASTS PER TRENDS FROM 21Z TO 00Z AND SOME OF
THE INPUT FROM 18Z SOLUTIONS AVAILABLE LATE THIS AFTERNOON.
AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF
DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT N AND NE.
THIS ACTIVITY IS EXPECTED TO WEAKEN IN THE NEXT FEW HOURS
AS IT MOVES NORTHEAST...SO MADE ADJUSTMENTS TO FORECASTS
ON THESE LATE AFTERNOON TO EARLY EVE. MAY 9, 2009 TRENDS.
FURTHER EAST CONTINUED MOSTLY STABLE CONDITIONS PREVAIL...
AS SUBSIDENCE FROM 700 TO 250 HPA IS MAINTAINING ITS TRENDS.
WILL MONITOR FOR LATER ADJUSTMENTS IN THE EVENING WHERE
MESO SCALE PATTERNS WILL SHAPE THE FINAL OUTCOME.
WILL ALSO MONITOR INPUT FROM 00Z RAOBS AND FORECAST
SOLUTIONS...PLUS SPRING OF 2009 TRENDS. FROM SUNDAY THROUGH
TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS
AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON
WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W
ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES
TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT
WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE
HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART
OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH.
THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS
NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK.

PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 9 2009/

DISCUSSION...
THE MAIN FOCUS THIS FORECAST CYCLE IS ON CONVECTIVE POSSIBILITIES
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. THE
FOCUS AREA IS ALONG AND NORTH OF A COLD FRONT...WHICH IS CURRENTLY
ORIENTED ALONG A LINE FROM JUST SOUTH OF DALLAS TO BRADY TO NEAR
DRYDEN. THE FRONT IS CREEPING SOUTHWARD AND WILL STALL AT SOME
POINT THIS EVENING ACROSS THE NORTHERN HALF OF OUR AREA BEFORE
WASHING-OUT. ONGOING CONVECTION OVER THE SIERRANAS DEL BURRO IS ON
THE UPTREND AND WILL TEND TO STAY PINNED ALONG THE HIGHER TERRAIN
THROUGH 23Z...OR UNTIL THE FRONT GETS FURTHER SOUTH AND INTERACTS
WITH THE MOUNTAINS. AT THAT POINT...THUNDERSTORMS MAY HOOK-UP WITH
THE FRONT AND MOVE EAST ACROSS THE RIVER INTO OUR WESTERNMOST
COUNTIES. THE 20Z LAPS ANALYSIS SHOWS CAPES OF 3500-5000 J/KG OVER
OUR WESTERN AREAS...AND THIS WILL LIKELY INCREASE PRIOR TO 23Z PER
THE 18Z RUC DATA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CAN NOT BE RULED-
OUT ALONG AND NORTH OF THE FRONT. ALL OF THAT SAID...POPS ARE LOW
(20-30%) AND THE CAPPING INVERSION STILL NEEDS TO BE BROKEN OVER
OUR AREA.

CHANCES FOR RAIN ARE SLIM-TO-NONE THROUGH THE REMAINDER OF THE
FORECAST CYCLE...ALTHOUGH THE 12Z MEDIUM RANGE MODEL SOLUTIONS DO
OFFER SOME HOPE THAT THE RIDGE WILL BACK-OFF TO THE SOUTH AND
ALLOW THE WESTERLIES TO INTRUDE TOWARD THE MIDDLE AND END OF THE
WEEK. EITHER WAY...TEMPERATURES WILL REMAIN ABOVE NORMAL AND OUR
NUMBERS ARE GENERALLY ABOVE THE 12Z GFS MOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  93  72  93  71 /  10  10  -   10  -
AUSTIN BERGSTROM INTL AIRPORT  69  92  70  93  70 /  10  10  -   10  -
NEW BRAUNFELS MUNI AIRPORT     70  94  71  95  71 /  10  10  -   10  -
BURNET MUNI AIRPORT            66  88  70  89  70 /  10  10  10  10  -
DEL RIO INTL AIRPORT           67  94  75  96  73 /  30  10  -   -   -
GEORGETOWN MUNI AIRPORT        65  87  70  90  70 /  10  10  -   10  -
HONDO MUNI AIRPORT             68  93  72  95  71 /  10  10  -   -   -
SAN MARCOS MUNI AIRPORT        70  93  71  93  71 /  10  10  -   10  -
LA GRANGE - FAYETTE REGIONAL   72  91  71  90  72 /  10  10  -   -   -
SAN ANTONIO INTL AIRPORT       70  93  73  94  72 /  10  10  -   -   -
STINSON MUNI AIRPORT           71  94  73  94  72 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, May 9, 7:20 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT SAT MAY 9 2009

TXZ171>173-183>194-202>209-217>225-228-101200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
720 PM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK FRONTAL BOUNDARY WILL REMAIN ACROSS THE NORTHERN PORTIONS OF
SOUTH CENTRAL TEXAS. THIS WILL ONCE AGAIN ACT AS THE FOCUS FOR
ISOLATED SEVERE THUNDERSTORMS SUNDAY EVENING. THE MAIN THREAT AREA
WILL BE NORTH OF A LINE FROM LLANO TO TAYLOR OR NORTH OF HIGHWAY 29.
THE MAIN SEVERE THREAT WILL BE HAIL ONE INCH OR LARGER AND WINDS 60
MPH OR GREATER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NO BE REQUIRED.

In the hours before

Special weather statement, May 9, 10:34 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 PM CDT SAT MAY 9 2009

TXZ183-100430-
VAL VERDE-
1034 PM CDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY...

AT 1030 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LANGTRY TO 12 MILES SOUTHWEST OF SEMINOLE
CANYON STATE PARK TO 6 MILES WEST OF AMISTAD VILLAGE...OR ALONG A
LINE EXTENDING FROM LANGTRY TO 19 MILES SOUTH OF LANGTRY TO 15 MILES
SOUTH OF COMSTOCK...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
SEMINOLE CANYON STATE PARK...SHUMLA AND COMSTOCK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, May 9, 10:58 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1058 PM CDT SAT MAY 9 2009

TXZ183-100500-
VAL VERDE-
1058 PM CDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY...

AT 1056 PM CDT...NWS METEOROLOGISTS CONTINUE TO TRACK STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
PUMPVILLE TO 10 MILES WEST OF AMISTAD VILLAGE...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF LANGTRY TO 14 MILES SOUTH OF
COMSTOCK...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
SEMINOLE CANYON STATE PARK...SHUMLA AND COMSTOCK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...WINDS AROUND 40 MPH AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.
Special weather statement, May 9, 11:26 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT SAT MAY 9 2009

TXZ183-100530-
VAL VERDE-
1126 PM CDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY...

AT 1121 PM CDT...NWS METEOROLOGISTS CONTINUE TO TRACK STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PANDALE TO AMISTAD VILLAGE...OR ALONG A LINE EXTENDING FROM 22 MILES
NORTH OF LANGTRY TO 10 MILES NORTHWEST OF DEL RIO...MOVING NORTHEAST
AT 15 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
AMISTAD VILLAGE...COMSTOCK AND PANDALE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LOCALLY HEAVY RAINFALL...SMALL HAIL AND WINDS OF 30 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:06 PM CDTSevere Thunderstorm WarningEWXVal Verde39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.